Key Clinical Updates in Other Drug & Substance Use Disorders
There is emerging evidence that there is a clinically distinct syndrome associated with vaping tetrahydrocannabinol (THC). Vaping-associated lung injury may result in devastating pulmonary effects and distinct pathophysiology.
While the terms “opioids” and “narcotics” both refer to a group of drugs with actions that mimic those of morphine, the term “opioids” is used when discussing medications prescribed in a controlled manner by a clinician, and the term “narcotics” is used to connote illicit drug use. The group includes natural derivatives of opium (opiates), synthetic surrogates (opioids), and a number of polypeptides, some of which have been discovered to be natural neurotransmitters. The principal narcotic of abuse is heroin (metabolized to morphine), which is not used as a legitimate medication. Heroin has taken a more widespread geographic distribution, involving primarily white men and women in their late 20s living outside of large urban areas. The other common opioids are prescription medications that differ in milligram potency, duration of action, and agonist and antagonist capabilities (see Chapter 5). The opioid analgesics can be reversed by the opioid antagonist naloxone.
The clinical symptoms and signs of mild narcotic intoxication include changes in mood, with feelings of euphoria; drowsiness; nausea with occasional emesis; needle tracks; and miosis. The incidence of snorting and inhaling (“smoking”) heroin is increasing, particularly among cocaine users. This coincides with a decrease in the availability of methaqualone (no longer marketed) and other sedatives used to temper the cocaine “high” (see discussion of cocaine under Stimulants, below). Overdosage causes respiratory depression, peripheral vasodilation, pinpoint pupils, pulmonary edema, coma, and death.
Tolerance and withdrawal are major concerns when continued use of opioids occurs, although withdrawal causes only moderate morbidity (similar in severity to a bout of “flu”). Grades of withdrawal are categorized from 0 to 4: grade 0 includes craving and anxiety; grade 1, yawning, lacrimation, rhinorrhea, and perspiration; grade 2, previous symptoms plus mydriasis, piloerection, anorexia, tremors, and hot and cold flashes with generalized aching; grades 3 and 4, increased intensity of previous symptoms and signs, with increased temperature, blood pressure, pulse, and respiratory rate and depth. In withdrawal from the most severe addiction, vomiting, diarrhea, weight loss, hemoconcentration, and spontaneous ejaculation or orgasm commonly occur. Complications of heroin administration include infections (eg, pneumonia, septic emboli, hepatitis, and HIV infection from using nonsterile needles), traumatic insults (eg, arterial spasm due to drug injection, gangrene), and pulmonary edema.
Treatment for overdosage (or suspected overdosage) is discussed in Chapter 38.
Treatment for withdrawal begins if grade 2 signs develop. If a withdrawal program is necessary, use methadone, 10 mg orally (use parenteral administration if the patient is vomiting), and observe. If signs (piloerection, mydriasis, cardiovascular changes) persist for more than 4–6 hours, give another 10 mg; continue to administer methadone at 4- to 6-hour intervals until signs are not ...